Virginia, 2018

Flooding in Virginia, December 15 to 17, 2018

December 15 to 17, 2018 · NWS LWX · 39 events in 9 counties and zones

A potent upper-level low and associated area of surface low pressure approached the region from southwest on the 15th. Strong forcing for ascent and ample moisture transport in advance of the upper level low led to a prolonged period of rain across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent upper-level low and associated area of surface low pressure approached the region from southwest on the 15th. Strong forcing for ascent and ample moisture transport in advance of the upper level low led to a prolonged period of rain across the region. Eventually low pressure transferred to the coast before precipitation wound down on the 16th. Widespread rainfall totals of 2-4 inches were observed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 4:16 AM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Dec 15, 4:16 AM EST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
416 AM EST Sat Dec 15 2018

.SYNOPSIS...
A large area of low pressure will slowly move over the Mid-
Atlantic this weekend, then move offshore Monday as a cold front
dives south from the Great Lakes. High pressure will follow
through the middle part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts several areas of low pressure
across the region. One center was located over northern
Mississippi, another over Georgia, and a third just west of
Norfolk. The latter two lows are connected by a stationary
front, while an occluded front connects the first two lows, and
a cold front extend south from the low over Georgia. High
pressure is centered over the Great Lakes and central Plains.
Indeed, this appears like the classic "banana high" often seen
in big winter storms, but the atmosphere is far too warm for
significant snowfall from this one. This is a big rain storm for
us this time around.

As the day progresses, the initial low pressure in southeastern
VA will head east out to sea, while the low in Georgia will move
northeast along the stationary front towards Norfolk. At the
same time, the surface low in the Tennessee Valley will weaken
as the energy transfers from that low to the low moving up the
coast. Thus, we expect significant precipitation to continue,
though there may be a lull for a time this morning as the first
low heads out to sea and the second low makes its way up the
coast. Even if there isn't much heavy rain for a while this
morning, light rain and drizzle will continue thanks to
continued warm advection aloft, and indeed, there is likely
enough easterly flow at the surface to push temps near and east
of I-95 into the 50s later on. Further west, temps will
struggle, especially west of the Blue Ridge, where 40s are the
best one can hope for.

The energy transfer completes this evening as the low moving up
the coast makes its closest approach. This is timed with some
increasing difluence ahead of the approaching upper level low
and our region entering the left front quad of the strong jet
streak rounding the base of the upper low. In addition, a fairly
potent southeasterly low level jet and fgen will also be
factors. While PW's will start falling this evening, we still
should have values near or above 1 inch across much of the
forecast area, so heavy rain remains a significant concern.
Thus, have not altered the timing of the flood watch from what
was inherited. With the easterly flow, its looking a little like
the heaviest rain may end up near the ridges, so have somewhat
higher QPF forecast west of the cities at this point.

Later tonight, we lose the upper jet forcing as the upper low
moves overhead, the low level jet moves east of the region, and
PW's continue falling, so the heavy rain should taper off to
light rain and drizzle. Lows will be mostly in the 40s, with
mid-upper 30s north and west of I-95.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper low lingers on Sunday, but forcing will be waning
rapidly for the most part, so while think most areas stay wet,
have worded it as occasional rain and drizzle versus periods of
rain. Otherwise, with the system departing, cool temps will
prevail. Still will need to watch potential for temps to nudge
below freezing while lingering precip remains especially in WV
and western MD, where a risk of light icing or snow exists later
in the day and at night. Otherwise, most areas should dry out
Sunday night as high pressure finally starts building back in.

Monday will be mild just ahead of an approaching cold front.
This front will cross the region with almost no moisture, but a
surge of wind and the return of cooler temps. Highs Monday will
return to the 50s in the warmer spots, while lows Monday night
will fall back into the 20s and low 30s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will dominate the weather pattern Tuesday through
Wednesday night with mostly clear skies and near normal
temperatures. Tuesday will be the coldest day of the work week
as winds will be breezy out of the northwest in the wake of the
frontal passage on Monday. Winds will slacken Tuesday night as
the high builds overhead, then shifts off the Carolina coast on
Wednesday.

The next system will approach the region the second half of
Thursday as a deep upper trough digs from the Upper Midwest
southward to the northern Gulf. This will yield a developing
area of low pressure over the Gulf Coast states, tapping into
the Gulf moisture. Compared to 24 hours ago, global models are
in reasonable agreement of these features and favor
precipitation overspreading the area Thursday evening and
continuing into Friday.

With the surface low projected to past to our west, this places
our CWA in the warm sector, thus rain will be the favored ptype
once again. With a potent shortwave providing PVA, along with
upper jet support, as well as ample Gulf moisture streaming up
the coast, locally heavy rainfall will be possible Thursday
night and Friday morning. As the surface low tracks to our
north, and the upper low/trough axis shifts overhead Friday
night, colder air will start to filter into the region. This
will allow for a chance of upslope snows with a mix of rain/snow
showers further east, primarily west of the Blue Ridge.
Expecting near normal temperatures Thursday through Friday.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
IFR to LIFR likely to persist into Sunday as low pressure slowly
crosses the region. Some low level wind shear is likely at times
with a strong southeasterly jet and there can be intervals of
heavy rain as well. Conditions start improving late Sunday with
VFR expected by Monday.

Flight restrictions are not expected Tuesday and Wednesday as
Canadian high pressure builds over the terminals. Gusty
northwest winds upwards of 25 knots during the day on Tuesday
will turn light and northerly at less than 10 knots Tuesday
night as the high settles overhead. Winds will veer southerly
and remain at 10 knots or less on Wednesday as the high slides
off the coast into the western Atlantic.

&&

.MARINE...
Winds will flirt with SCA levels today, but think it mostly
falls short until this evening. Odds are better for gusts of
20-30 knots this evening as a wave of low pressure passes to our
southeast, but given the uncertainty with the low strength and
path, held off on SCA for tonight for the moment. Winds may
then probably relax a bit on Sunday as that low moves away but
will likely return to SCA on Monday with a strong cold front.

SCA conditions likely Tuesday with gusty northwest winds in the
wake of the cold frontal passage. As high pressure settles over
the waters Tuesday night through Wednesday, winds will abate
with sub SCA conditions favored.

&&

.HYDROLOGY...
Widespread PWATs of 1-1.5" have advected into the region ahead
of a large, slow-moving area of low pressure. Low-level
warm/moist advection beneath mid/upper jet forcing should bring
another round this afternoon and evening. Rainfall totals
through Sunday are expected to average 1.5-2.5 inches. In urban
areas (if rainfall rates are higher) and areas that still have a
snowpack, this may result in minor flooding issues. Depending
on exactly where the heaviest rain falls, mainstem river
flooding could linger into early next week.

&&

.TIDES/COASTAL FLOODING...
Onshore flow is promoting tidal anomalies near one foot above
normal, and with this trajectory expected to continue through
tonight along with a slight increase in winds, anomalies will
continue to tick upwards before offshore flow returns on Sunday.
However, the astronomical norms are lower due to an unfavorable
lunar cycle. Therefore, confidence for minor tidal flooding is
lower. Currently, water levels are forecast to crest in caution
stage for sensitive ares into Sunday morning. However, it will
be close to minor flood levels, so anomalies will have to be
monitored closely as the onshore flow increases through tonight.

&&

.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through December 14th):

Washington DC area (DCA)
1. 61.33 inches (1889)
2. 61.07 inches (2018)
3. 60.83 inches (2003)

Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.

Baltimore MD area (BWI)
1. 65.89 inches (2018)
2. 62.66 inches (2003)

Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.

Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 61.55 inches (2018)
3. 59.05 inches (1972)

Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.

NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from noon EST today through late tonight for
     DCZ001.
MD...Flood Watch through late tonight for MDZ016-017.
     Flood Watch from noon EST today through late tonight for
     MDZ003>006-011-013-014-018-501>508.
VA...Flood Watch through late tonight for VAZ025-036>038-050-
     055>057-503-504-508.
     Flood Watch from noon EST today through late tonight for
     VAZ026>031-039-040-051>054-501-502-505>507.
WV...Flood Watch from noon EST today through late tonight for
     WVZ050>053-055-501>506.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...BKF
CLIMATE...RCM
Hazardous weather outlook, Dec 15, 10:28 AM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1028 AM EST Sat Dec 15 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1028 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for the entire area through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1028 AM EST Sat Dec 15 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect for the entire area through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor mainstem river flooding is possible in the Potomac,
Shenandoah, and Rappahannock river basins Sunday into early next
week.

Precipitation may end as a wintry mix Sunday, especially for
locations near and west of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather via standard
operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 flood. Local standard time, as filed.

Flood, Fairfax

When
December 15, 10:30 AM EST to 3:15 PM EST
Where
Fairfax County, 1.73 mi NNE of Vienna to 1.73 mi N of Vienna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.925, -77.264

Old Courthouse Road closed near intersection with Besley Road due to flooding.

Flood, Fairfax

When
December 15, 12:15 PM EST to 3:15 PM EST
Where
Fairfax County, 0.99 mi WSW of Tremont to 0.88 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.847, -77.238

Woodburn Road closed due to flooding between Spicewood Drive and Robey Avenue.

Flood, Fairfax

When
December 15, 12:15 PM EST to 3:15 PM EST
Where
Fairfax County, 0.35 mi SW of Clarks Crossing to 0.3 mi WSW of Clarks Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.917, -77.305

Hunter Mill Road closed near intersection with Lawyers Road due to flooding.

Flood, Madison

When
December 15, 12:25 PM EST to 2:25 PM EST
Where
Madison County, 2.55 mi SSW of Brightwood to 2.17 mi SSW of Brightwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.386, -78.220

VA-680 (Gate Road) closed due to high water east of US-29 (Seminole Trail).

Flood, Madison

When
December 15, 12:25 PM EST to 2:25 PM EST
Where
Madison County, 1.08 mi ESE of Duet to 0.82 mi E of Peola Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.473, -78.252

VA-642 (Duet Road) closed due to high water near VA-603 (Whippoorwill Road). VA-600 Bohannon Road closed due to high water between Old Blue Ridge Turnpike and Nethers Road. VA-602 (Hughes River Road) closed due to high water near VA-231 (S F T Valley Road). VA-644 (Emmett Road) closed due to high water near VA-646 (Champe Plain Road).

Flood, Loudoun

When
December 15, 12:42 PM EST to 2:42 PM EST
Where
Loudoun County, 1.67 mi ESE of Leesburg to 1.66 mi ESE of Leesburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.114, -77.520

Edwards Ferry Road NE closed between Battlefield Parkway and Red Rock Way.

Flood, Fairfax

When
December 15, 12:45 PM EST to 3:15 PM EST
Where
Fairfax County, 0.54 mi E of Donovans Corner to 0.6 mi E of Donovans Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.770, -77.310

Burke Lake Road closed near intersection with Kilkenny Lane due to flooding.

Flood, Loudoun

When
December 15, 12:53 PM EST to 2:53 PM EST
Where
Loudoun County, 1.42 mi S of Leesburg Muni to 1.4 mi S of Leesburg Muni
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.060, -77.554

Shreve Mill Road closed west of Sycolin Road due to flooding.

Flood, Culpeper

When
December 15, 1:51 PM EST to 3:51 PM EST
Where
Culpeper County, 0.42 mi W of Monument Mills to 0.32 mi WSW of Monument Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.599, -78.008

Hazel River Road closed near Monumental Mills Road due to high water.

Flood, Prince William

When
December 15, 3:57 PM EST to 5:57 PM EST
Where
Prince William County, 1.03 mi SSE of Nokesville to 1.11 mi SSE of Nokesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.686, -77.574

Aden Road at Parkgate Drive closed as a result of flooding.

Flood, Fairfax

When
December 15, 4:46 PM EST to 6:46 PM EST
Where
Fairfax County, 0.07 mi WNW of Sideburn to 0.09 mi W of Sideburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.800, -77.301

New Guinea Road (10000 block) closed due to flooding.

Flood, Loudoun

When
December 15, 6:04 PM EST to 8:04 PM EST
Where
Loudoun County, 1.07 mi E of Mountville to 1.6 mi ENE of Mountville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.030, -77.680

Lime Kiln Road (38000 block) closed due to flooding/vehicle in the water.

Flood, Loudoun

When
December 15, 6:05 PM EST to 8:05 PM EST
Where
Loudoun County, 0.87 mi SE of Philomont to 0.91 mi SE of Philomont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.040, -77.720

Snickersville Turnpike at Hibbs Bridge Road closed due to flooding.

Flood, Prince William

When
December 15, 6:06 PM EST to December 16, 6:35 PM EST
Where
Prince William County, 1.23 mi NNW of Yorkshire to 0.53 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.796, -77.441

The stream gage on Bull Run at Manassas Park exceeded the 12 foot flood stage during the indicated period. Backyards were flooded along Lake Drive in Manassas, along with much of the Bull Run trail system. The peak level of 15.63 feet occurred at 7:38 AM on the 16th.

Flood, Prince William

When
December 15, 6:10 PM EST to December 16, 10:13 AM EST
Where
Prince William County, 0.75 mi N of Bristow to 0.46 mi N of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.731, -77.531

The stream gage on the Broad Run at Bristow exceeded the 9.5 foot flood stage during the indicated period. Piper Lane flooded near Manassas Airport and trails along the stream were also flooded. The peak level of 13.35 feet occurred at 11:07 PM on the 15th.

Flood, Prince William

When
December 15, 6:14 PM EST to 8:14 PM EST
Where
Prince William County, 1.24 mi NNW of Yorkshire to 0.52 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.796, -77.441

Lake Drive closed from Dead End to Pine Street due to flooding.

Flood, Prince William

When
December 15, 6:37 PM EST to 8:37 PM EST
Where
Prince William County, 1.15 mi S of Bristow to 1.26 mi S of Bristow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.704, -77.534

Valley View Drive at Bristow Road closed due to flooding.

Flood, Prince William

When
December 15, 6:44 PM EST to December 16, 7:30 PM EST
Where
Prince William County, 2.54 mi SW of Aden to 2.22 mi SSW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.622, -77.560

The stream gage on Cedar Run at Aden exceeded the 10 foot flood stage during the indicated period, flooding Fleetwood Drive near Cedar Run. The peak level of 11.80 feet occurred at 7:06 AM on the 16th.

Flood, Frederick

When
December 15, 6:48 PM EST to 8:48 PM EST
Where
Frederick County, 2.58 mi SE of Burning Knolls to 2.59 mi SE of Burning Knolls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.148, -78.091

Sulphur Springs Road between Millwood Pike and Opequon Road closed due to flooding.

Flood, Culpeper

When
December 15, 6:52 PM EST to 8:52 PM EST
Where
Culpeper County, 1.52 mi WSW of Monument Mills to 1.51 mi W of Monument Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.595, -78.027

Hazel River Road closed due to flooding.

Flood, Prince William

When
December 15, 6:54 PM EST to 8:54 PM EST
Where
Prince William County, 0.57 mi WSW of Brentsville to 0.45 mi WSW of Brentsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.678, -77.510

Old Church Road at Oxfordshire Drive closed due to flooding.

Flood, Loudoun

When
December 15, 7:38 PM EST to December 16, 6:06 PM EST
Where
Loudoun County, 0.4 mi SSE of Oatlands to 1.58 mi NE of Oatlands
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.025, -77.617

The stream gage on Goose Creek at Leesburg exceeded the 12 foot flood stage during the indicated period. Water approached low spots along State Route 733 (Lime Kiln Road). Water was in the backyards of homes near Highway 15 and reached the underside of two low bridges over the creek at Crooked Bridge Lane. The peak level of 14.75 feet occurred at 08:15 AM on the 16th.

Flood, Fauquier

When
December 15, 7:48 PM EST to December 17, 4:19 AM EST
Where
Fauquier County, 3.67 mi WNW of Sumerduck to 2.82 mi WNW of Sumerduck
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.474, -77.781

The river gage on the Rappahannock River at Remington exceeded the 15 foot flood stage during the indicated period. Water reached the top of the boat ramp at Kellys Ford. Tin Pot Lane and Summerduck Road were flooded due to backwater effects on Tin Pot Run. The peak level of 18.45 feet occurred at 2:45 PM on the 16th.

Flood, Fairfax

When
December 15, 8:06 PM EST to 11:40 PM EST
Where
Fairfax County, 0.63 mi SSW of Tremont to 0.92 mi SW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.841, -77.222

The stream gage on Accotink Creek at Annandale exceeded the 9.5 foot flood stage during the indicated period. Woodburn Road was flooded, as well as trails along the creek. The peak level of 10.03 feet occurred at 10:15 PM on the 15th.

Flood, Fairfax

When
December 15, 8:10 PM EST to 10:10 PM EST
Where
Fairfax County, 0.19 mi N of Clifton to 0.24 mi NE of Clifton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.783, -77.380

Water rescue on Chapel Road near Cold Point Road. Car stranded in high water.

Flood, Prince William

When
December 15, 8:15 PM EST to 10:15 PM EST
Where
Prince William County, 1.28 mi ENE of Hickory Grove to 1.41 mi NE of Hickory Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.910, -77.610

Water rescue on Little River Road near the Prince William/Loudoun County line. Submerged vehicle with four occupants, self rescued.

Flood, Prince William

When
December 15, 9:20 PM EST to 11:20 PM EST
Where
Prince William County, 2.81 mi SSW of Aden to 2.73 mi SW of Aden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.614, -77.555

Fleetwood Drive near Sowego Road impassable due to flooding.

Flood, Frederick

When
December 15, 9:28 PM EST to 11:28 PM EST
Where
Frederick County, 1.27 mi WSW of Siler to 0.9 mi NE of Siler
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.340, -78.270

Numerous roads closed due to flooding in Frederick County VA, particularly north of US Route 522 and west of Interstate 81, including Adams Road, Green Spring Road, Hunting Ridge Road, and Cattail Road.

Flood, Prince William

When
December 15, 9:30 PM EST to 11:30 PM EST
Where
Prince William County, 1.87 mi SSW of Catharpin to 1.73 mi S of Catharpin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.824, -77.578

Artemus Road at Pageland Lane is closed due to flooding.

Flood, Frederick

When
December 15, 10:08 PM EST to December 16, 12:08 AM EST
Where
Frederick County, 1.75 mi NE of Mountain Falls to 2.08 mi NNE of Mountain Falls
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.140, -78.380

High water reported in the 4000 block of Back Mountain Road in vicinity of Pifer Run.

Flood, Prince William

When
December 15, 10:41 PM EST to December 16, 12:41 AM EST
Where
Prince William County, 1.78 mi ESE of Catharpin to 1.74 mi ESE of Catharpin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.839, -77.540

Featherbed Lane closed at Sudley Road as a result of flooding.

Flood, Prince William

When
December 15, 10:49 PM EST to December 16, 12:49 AM EST
Where
Prince William County, 1.02 mi N of Bristow to 0.36 mi N of Bristow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.735, -77.533

Piper Lane closed as a result of flooding.

Flood, Loudoun

When
December 15, 11:34 PM EST to December 16, 5:43 AM EST
Where
Loudoun County, 1.38 mi WNW of Waterford to 1.14 mi W of Waterford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.185, -77.625

The stream gage on the South Fork of the Catoctin Creek near Waterford exceeded the 8 foot flood stage during the indicated period. Lowland fields near the creek were flooded. The peak level of 8.45 feet occurred at 1:00 AM on the 16th.

Flood, Culpeper

When
December 16, 1:21 AM EST to 6:23 AM EST
Where
Culpeper County, 0.81 mi NW of Rapidan to 2.65 mi NW of Rapidan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.327, -78.082

The river gage on the Robinson River at Locust Dale exceeded the 11 foot flood stage during the indicated period. Water covered a portion of Route 721 (Robinson River Road). Agricultural flooding was also observed. The peak level of 11.91 feet occurred at 3:45 AM on the 16th.

Flood, Prince William

When
December 16, 1:26 AM EST to 3:26 AM EST
Where
Prince William County, 0.55 mi WNW of Independent Hill to 1.2 mi NW of Independent Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.634, -77.439

Joplin Road from Bristow Road to Liming Lane closed due to flooding.

Flood, Prince William

When
December 16, 1:26 AM EST to 3:26 AM EST
Where
Prince William County, 2.16 mi WSW of Nokesville to 0.87 mi W of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.693, -77.619

Reid Lane closed from Fauqier Drive to Vint Hill Road due to flooding.

Flood, Clarke

When
December 16, 1:47 AM EST to 3:47 AM EST
Where
Clarke County, 4.01 mi NNW of Boyce to 3.95 mi NNW of Boyce
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.149, -78.091

Opequon Road closed near Clarke and Frederick County line due to flooding.

Flood, Fredericksburg (C)

When
December 16, 2:18 AM EST to December 17, 7:19 AM EST
Where
Fredericksburg (C) County, 1.03 mi ESE of Fredericksburg to 0.77 mi ESE of Fredericksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.295, -77.452

The river gage on the Rappahannock River at Fredericksburg exceeded the 13 foot flood stage during the indicated period. The City Dock in Fredericksburg was flooded and closed. Water entered the basement of a home near Fredericksburg City Dock, as well as a guest house off of Caroline Street. The Old Mill Park maintenance facility was flooded. Old Mill Park was flooded and inaccessible by car. Water also reached River Road on the east side of the river. The peak level of 15.20 feet occurred at 7:25 PM on the 16th.

Flood, Fauquier

When
December 16, 4:15 AM EST to 5:15 AM EST
Where
Fauquier County, 1.27 mi S of Catlett to 0.99 mi S of Catlett
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.632, -77.632

The stream gage on Cedar Run at Catlett exceeded the 12 foot flood stage during the indicated period. Water overflowed the banks into the lowlands. The peak level of 12.02 feet occurred at 4:30 AM on the 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807237, 807238, 807243, 807253, 807259, 807260, 807261, 807262, 807263, 807264, 807265, 807266, 807267, 806216, 806217, 807268, 807269, 806218, 807270, 807271, 807272, 806214, 806278, 806293, 807273, 807274, 807275, 807276, 807277, 807278, 807279, 807280, 806215, 806295, 807703, 807704, 807705, 806258, 806294.